Bleeding ulcers are one of the most serious problems associated with NSAID (nonsteroidal anti-inflammatory) use. While there are many potential side effects that can occur from longterm use of NSAIDs, bleeding ulcers can be life-threatening and must be taken seriously.
Bleeding typically occurs from the duodenum or stomach, but may also develop from the large intestine. While warning signs often occur, such as stomach discomfort or bloody/black stools, some patients -- especially the elderly -- may have no warning before they develop serious bleeding.
In addition to older age, other risk factors for this complication include multiple NSAID use (e.g., over-the-counter ibuprofen combined with prescription NSAIDs), blood thinners such as aspirin or coumadin (blood thinner), corticosteroids, smoking, excessive alcohol use, and prior history of stomach ulcers and gastrointestinal bleeding. In addition, some patients may have been exposed to the bacteria H. pylori at some time in their lives. This bacteria which is very common, is associated with a higher risk of bleeding ulcers.
Fortunately, for those patients who need to take NSAIDs to treat their arthritis, there are ways to decrease the risk of ulcers and complications from ulcers such as gastrointestinal bleeding. We asked Scott J. Zashin, MD (a rheumatologist) and he suggested these 9 ways to decrease the risk of bleeding ulcers from NSAIDS.